04.07.2016

Diabetes drug "raises eye disease risk"

Diabetes drug "raises eye disease risk"

A person's risk of developing a blinding eye condition may be significantly increased if they use a certain type of diabetes medication, a new study has suggested.

In a report published in the Archives of Internal Medicine, a JAMA Network publication, experts suggest that treatment with glucose-lowering thiazolidinedione drugs in patients with Type 2 diabetes appears to be associated with an increased risk of diabetic macular edema.

Following a series of metabolic and cardiovascular outcome studies, the risk-benefit ratio for thiazolidinediones, which are often used as a second- or third-line therapy in conjunction with oral agents or insulin, is now being debated.

Many studies analyses have highlighted adverse effects, ranging from increased incidence of bone fractures, fluid retention and a potentially increased risk of bladder cancer, to the suggestion of an association between the medication and diabetic macular edema, which involves the swelling of an area of the retina, and affects up to 20 per cent of patients with type 2 diabetes.

The study was led by Iskandar Idris, of the Sherwood Forest Hospitals Foundation Trust, Nottinghamshire, England, who conducted a retrospective study of 103,368 patients with T2D and no diabetic macular edema (DME) at baseline using The Health Improvement Network (THIN) database.

After one year, the experts found that incidence of DME was 1.3 per cent (41 cases) among thiazolidinedione users (n=3,227 patients), and was 0.2 per cent (227 cases) among non-users of these drugs.

The authors commented: "This large retrospective cohort study analyzed the primary care electronic medical records of more than 100,000 patients with type 2 diabetes and showed that, even after adjustment for various confounding factors known to influence diabetic retinopathy, exposure to a thiazolidinedione is associated with an increased risk of developing DME. The association was evident with both pioglitazone and rosiglitazone."

They also suggested that the patients at greatest risk of developing DME were those taking thiazolidinediones in combination with insulin.ADNFCR-1853-ID-801383142-ADNFCR


« Back to list